Alert archive / Colorado / Severe Thunderstorm Warnings in 2025

Severe Thunderstorm Warning 211, NWS Goodland, KS

July 19, 2025Kit Carson County, Colorado

NWS Goodland, KS issued this severe thunderstorm warning at Jul 19, 2025, 3:27 PM MDT for Kit Carson County, Colorado. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 19, 2025, 3:27 PM MDT (21:27 UTC)
Expired
Jul 19, 2025, 4:00 PM MDT
In force
33 min
Issued by
NWS Goodland, KS
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

County Kit Carson County, CO

The radar

The Goodland radar (KGLD), 78 km from the middle of the area, began a volume at 21:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 9.5 hours before the alert went out and 291 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2025-07-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 34 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2025-07-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 92 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
34 J/kg
Mixed-layer CIN
-471 J/kg
Mixed-layer LCL
2217 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
92 m²/s²
0-3 km storm-relative helicity
114 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 19, 2:49 PM MDT, 38 minutes earlier. Its key messages:

  • Two rounds of potentially severe storms look to start this afternoon and last into the early parts of the night. All hazards are possible with these storms.
  • Temperatures return to the 90s today, continually warming into next week as temperatures may reach the low 100s by Tuesday/Wednesday as heat indices approach 105 degrees.
  • Chances for showers and storms continue daily into early next week. Strong to severe storms may be possible each day with Saturday looking most favorable at this time with hail and wind the main threats.
Area forecast discussion, Jul 19, 2:49 PM MDT, 38 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
249 PM MDT Sat Jul 19 2025

.KEY MESSAGES...

- Two rounds of potentially severe storms look to start this
  afternoon and last into the early parts of the night. All
  hazards are possible with these storms.

- Temperatures return to the 90s today, continually warming into
  next week as temperatures may reach the low 100s by
  Tuesday/Wednesday as heat indices approach 105 degrees.

- Chances for showers and storms continue daily into early next
  week. Strong to severe storms may be possible each day with
  Saturday looking most favorable at this time with hail and
  wind the main threats.

&&

.SHORT TERM /THROUGH TONIGHT/...
Issued at 241 PM MDT Sat Jul 19 2025

An active late afternoon and evening is expected for the Tri-State
area as a shortwave travels along the upper level ridge while a cold
front slowly moves south across Nebraska into Kansas. A lee trough
will also make it's way across the Tri-State area. As of 1 PM MDT,
cumulus clouds are beginning to form in East-Central Colorado.
Isolated storms may develop over the next few hours and move east to
northeast. Storms have a favorable environment to work with today
with around 1200 J/kg of surface and mixed-layer CAPE, 32 kts of
effective shear, and Precipitable water values of 1-1.5 inches with
nearly inverted-V soundings promoting a wind concern. Convective
Allowing Models (CAMs) are all favoring two modes for the area today
with isolated to scattered mutli-cells and supercells
developing along and north of I-70 this afternoon as a cluster
of storms moves into the area from along the Palmer Divide. With
the multicell and supercell thunderstorms, hazards include
large hail generally up to 2 inches, but larger hail could be
possible if a storm can tap into the environment. One limiting
factor is we have generally weak shear in the 0-3 and 0-6 km
layers to keep the hail lofted. Winds should generally be
gusting up to 70 mph with any storms with microbursts possible.
With these winds and the dry conditions, blowing dust can occur
and create visibility reductions along the downdrafts and any
outflows. More storms are expected to develop in Western
Nebraska along front, which could contain more of a risk for
landspouts or brief tornadoes.

As we progress into the evening hours, guidance favors the storms
consolidating into more of a line and merging with storms moving
into the area from Western Nebraska. As the merger occurs, the
primary hazard will be damaging wind gusts up to 70 mph and heavy
rainfall. Majority of the severe weather threat should exit the area
to the east around 12 AM MDT/1 AM CDT with some showers possibly
redeveloping through sunrise. There is some concern with training,
high precipitation storms causing flash flooding, primarily in our
Nebraska counties. Current confidence in nuisance flooding is about
40% while confidence in flash flooding is about 20%. Overnight lows
are expected to be in the 60s to around 70 degrees tonight.

On Sunday, the upper level high will move further north over the
Central Plains while another surface trough develops along the Front
Range. Storms are possible again tomorrow with a Marginal Risk for
severe storms across the area. Looking at CAMs, most storms should
be scattered. Shear is even less favorable tomorrow to really get
storms organized despite the 1000-1200 J/kg of CAPE and modest lapse
rates. Large hail, up to 1.5" and possibly accumulating is possible
along with gusts to 65 mph. Highs tomorrow are expected to be in the
low to mid 90s with overnight lows in the 60s to around 70
degrees.

&&

.LONG TERM /SUNDAY THROUGH SATURDAY/...
Issued at 241 PM MDT Sat Jul 19 2025

Storm potential Monday and through the middle of the week is a
little more murky at this time due to the high pressure continuing
to expand to the north but the main question will be how far west it
goes. GFS suggests the high pressure will expand back into Colorado
which would limit storm potential due to widespread subsidence. The
ECMWF and ECMWF ensembles however keep out of Colorado and continue
the monsoonal flow which would still support storms riding up and
around the high pressure. At this time I feel the ECMWF is more
plausible as its handling the forecasted humidity the best and the
monsoonal pattern may be enough to help keep the high shunted
further to the east.

Temperatures for the extended period may be the biggest story
however as a very strong signal continues to remain in place for
warm to hot temperatures. Confidence is high in temperatures in the
mid 90s to low 100s across the entire area. The difference between
this upcoming stretch of heat versus what typically occurs is that
we will have moisture in place which will keep the heat indices
around 100 with potential for 105 in our farthest east counties. The
heat doesn't appear to be going anywhere as the high pressure looks
to be entrenched in place through the end of the period.

&&

.AVIATION /18Z TAFS THROUGH 18Z SUNDAY/...
Issued at 1155 AM MDT Sat Jul 19 2025

VFR conditions are anticipated through majority of the period
for both KMCK and KGLD terminals. Beginning ~22Z, both terminals
could see intermittent MVFR conditions with visibility and/or
ceiling reductions due to thunderstorms developing over the
Central High Plains. The most likely window for storm activity
over KGLD is 22Z to 04Z and for KMCK 00Z to 07Z. Hazards with
storms include wind gusts to 80 mph, large to very large hail,
and heavy rain. A brief tornado (including landspout) can not be
ruled out for KMCK, though the linear storm mode anticipated to
impact the terminal is not very favorable. Outside of any storm
activity, winds are expected to be light and variable for much
of the period with a general trend towards the north after 12Z
before becoming more easterly early Sunday afternoon.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...None.
CO...None.
NE...None.

&&

SHORT TERM...KMK
LONG TERM...KMK/Trigg
AVIATION...KMK
Hazardous weather outlook, Jul 19, 3:20 PM MDT, 7 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
320 PM MDT Sat Jul 19 2025

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-202130-
Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas-
Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock-
Red Willow-
320 PM MDT Sat Jul 19 2025 /420 PM CDT Sat Jul 19 2025/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

Strong to severe storms are expected to impact most of the area
this afternoon through the evening hours. 2 inch hail and wind gusts
up to 70 MPH are the primary hazards. Secondary hazards include
localized flooding, a brief tornado, and patchy blowing dust.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH SATURDAY...

Severe weather is possible Sunday with a Marginal Risk across the
Tri-State area and daily chances for storms continues through mid
week. Hail and wind will continue to be the primary hazards.

A prolonged heat wave is expected to impact locations mainly along
and east of U.S. Highway 83 through most of the next week. Heat
indices are expect to warm to the 100 to 105 degree mark during this
time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required.

In the hours before

Special weather statement, Jul 19, 3:19 PM MDT, 8 minutes before
Special Weather Statement
National Weather Service Goodland KS
319 PM MDT Sat Jul 19 2025

COZ091-192145-
Kit Carson County CO-
319 PM MDT Sat Jul 19 2025

...STRONG THUNDERSTORMS WILL IMPACT SOUTHEASTERN KIT CARSON COUNTY
THROUGH 345 PM MDT...

At 318 PM MDT, Doppler radar was tracking a cluster of strong
thunderstorms 12 miles south of Burlington, moving east at 15 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of southeastern Kit
Carson County.

This includes the following highways...
 Interstate 70 in Colorado between mile markers 420 and 450.
 Highway 385 between mile markers 170 and 198.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

Landspout tornadoes can form with a developing thunderstorm before
rain, hail, and even thunder is observed. Landspout tornadoes are not
usually associated with a wall cloud and are often difficult to
detect with weather radar.

&&

LAT...LON 3939 10261 3950 10205 3905 10205 3904 10260
TIME...MOT...LOC 2118Z 260DEG 13KT 3913 10219

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

Alexander

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 19, 3:54 PM MDTSevere Thunderstorm WarningGLDCheyenne, Rawlins21 min
Jul 19, 4:05 PM MDTSevere Thunderstorm WarningGLDWallace25 min
Jul 19, 4:11 PM MDTSevere Thunderstorm WarningGLDRawlins49 min
Jul 19, 4:29 PM MDTSevere Thunderstorm WarningGLDRawlins31 min
Jul 19, 4:58 PM MDTSevere Thunderstorm WarningGLDRawlins19 min
Jul 19, 5:07 PM MDTSevere Thunderstorm WarningGLDCheyenne, Rawlins38 min
Jul 19, 5:53 PM MDTSevere Thunderstorm WarningGLDThomas37 min
Jul 19, 3:19 PM MDTSpecial Weather StatementGLDKit Carson26 min
Jul 19, 4:19 PM MDTSevere Thunderstorm WarningGLDCheyenne12 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2025Every severe thunderstorm warning in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.